Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 314, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2006, 2:17 PM CDT for Marion County, Walker County, Alabama. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2006, 2:17 PM CDT (19:17 UTC)
- Expired
- Jul 29, 2006, 2:27 PM CDT
- In force
- 10 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Marion County, AL, Walker County, AL
The radar
The Columbus AFB radar (KGWX), 68 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:30 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 29, 12:30 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT SAT JUL 29 2006 .UPDATE...ADDED 18Z AVIATION DISCUSSION. && .SHORT TERM...(TODAY THROUGH MONDAY NIGHT) SHOWERS CONTINUE TO MOVE EAST ACROSS THE AREA THIS MORNING WITH A FEW THUNDERSTORMS ALREADY DEVELOPING ACROSS MIDDLE TENNESSEE. FOR TODAY...EXPECT THIS TREND TO CONTINUE AS A POTENT (AS FAR AS THE SUMMER IS CONCERNED) UPPER LEVEL DISTURBANCE IS EXPECTED TO DIVE SOUTH ACROSS THE AREA. WITH PLENTY OF MOISTURE AVAILABLE...SHOWERS AND THUNDERSTORMS WILL BE PREVALENT ACROSS NORTHERN AREAS BY LATE THIS AFTERNOON. WITH MAV GUIDANCE GOING CATEGORICAL POPS NORTH OF INTERSTATE 20 (INCLUDING 100 PERCENT FOR KBHM)...IT SURE IS TOUGH TO ARGUE AGAINST THOSE NUMBERS GIVEN ITS PAST RECORD IN THE FIRST PERIOD WHEN FORECASTING CATEGORICAL. WITH MOSTLY CLOUDY SKIES TODAY...TEMPERATURES WILL BE A FEW DEGREES COOLER THAN PREVIOUS DAYS. HOWEVER...BELIEVE MAV GUIDANCE MAY BE A LITTLE COOL...SO HAVE SIDED MORE WITH ETA MOS NUMBERS. AS THE UPPER LEVEL DISTURBANCE SLOWLY SINKS SOUTH...EXPECT SHOWERS AND THUNDERSTORMS TO DO SO AS WELL. BEST CHANCE OF RAIN TONIGHT WILL BE SOUTH OF INTERSTATE 20 WHERE BEST MOISTURE AND LIFT WILL EXIST. UPPER DISTURBANCE CONTINUES TO HANG AROUND CENTRAL ALABAMA ON SUNDAY PROVIDING ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS. SO HAVE CONTINUED LIKELY POPS FOR SOUTHERN AREAS TO ACCOUNT FOR THIS CONVECTION. BELIEVE MAV GUIDANCE TEMPERATURES CONTINUE TO BE ON THE COOL SIDE SO HAVE GONE A FEW DEGREES WARMER FOR HIGHS. BY MONDAY...AS THE UPPER HIGH HOLDS STRONG ACROSS THE OHIO VALLEY...THE UPPER DISTURBANCE THAT MOVED THROUGH THE AREA ON SATURDAY AND SUNDAY WILL ROTATE TO THE NORTHWEST ACROSS EAST MISSISSIPPI. AT THIS POINT THIS FEATURE WILL HAVE LOST A LOT OF ITS POTENCY SO HAVE ONLY INCLUDED CHANCE POPS FOR THE AREA... HIGHER WEST TO EAST. KNS/99 .LONG TERM...(TUESDAY THROUGH SATURDAY) ALTHOUGH THERE ARE SUBTLE CHANGES IN THE MODELS THROUGH THE LONG TERM PERIOD...THE NET RESULT BRINGS LITTLE CHANGE TO THE FORECAST. IN SPITE OF SUBTLE RUN TO RUN CHANGES...THE MAIN THEME CONSISTENT WITH THE VARIOUS MODELS THROUGH THE LONG TERM CONTINUES TO BE THE SUBTROPICAL RIDGE...WHICH WILL BE CENTERED TO OUR NORTH. AS NOTED BY FFC...GFS HAS BEEN TRYING TO STAMP SOME SORT OF TROPICAL ACTIVITY ON THE EASTERN SIDE OF THIS RIDGE...BUT HAS NOW SHIFTED FROM A CAROLINA SYSTEM TO A MORE BELIEVABLE EASTERLY WAVE TRAVERSING THE NORTHERN GULF. AT THE SURFACE...THE BERMUDA HIGH IS WELL OUT INTO THE ATLANTIC...WITH A WEAK RIDGE AXIS WELL SOUTH OF CENTRAL ALABAMA. ALL IN ALL...A RELATIVELY FEATURELESS SPELL...WITH NO DISCERNIBLE SYNOPTIC SCALE DISTURBANCES FORECAST INTO THE AREA. AS SUCH...AND WITH PRECIPITABLE WATER AMOUNTS HOLDING FAIRLY HIGH... SURE SEEMS THAT MAINTAINING A VERY CLIMATOLOGICAL FORECAST IS THE THING TO DO. BASICALLY MADE VERY FEW AND MINOR TWEAKS TO THE EXTENDED...MAINTAINING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH HIGHS IN THE LOW TO MID 90S...AND LOWS IN THE LOW TO MID 70S. FORECAST HIGH TEMPS GENERALLY AT OR ABOVE MEX GUIDANCE CLOSER TO ENSEMBLE HIGHS...AND GENERALLY ACCEPTED MEX FOR LOW TEMPS WITH ONLY A FEW LOCAL EFFECTS. TRENDED MEX POPS DOWN TOWARDS ENSEMBLE MEANS IN MOST INSTANCES...BUT TWEAKS WERE VERY MINOR. JD/81 && .AVIATION...DISCUSSION FOR 18Z TAFS. ABUNDANT MOISTURE WILL KEEP CLOUDS AND PRECIPITATION AROUND FOR MCH OF THE UPCOMING TAF CYCLE. THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 80S. SHOWERS AN THUNDERSTORMS WILL DECREASE IN BOTH INTENSITY AND COVERAGE OVERNIGHT...BUT A FEW WILL LIKELY LINGER THROUGH MORNING. CLOUD DECKS SHOULD RUN AROUND TEN THOUSAND FEET...LOWERING TO 3 TO 5 THOUSAND IN THE VICINITY OF THUNDERSTORMS. OVERNIGHT...FOG OR MIST LOOKS LIKELY FOR TUSCALOOSA, BIRMINGHAM, ANNISTON, AND CALERA. VISIBILITY WILL LIKELY DECREASE TO 3 TO 5 MILES BETWEEN 08 AND 13Z. MORE SHOWERS ARE EXPECTED TOMORROW. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Jul 29, 1:30 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT JUL 29 2006 ALZ011>015-017>050-301830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING BETWEEN 2 PM AND 10 PM. STRONG GUSTY WINDS IS THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS ALTHOUGH SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO LIKELY. AREAS ALONG AND TO THE NORTH OF INTERSTATES 20 AND 59 ARE THE MOST PROBABLE AREAS FOR THUNDERSTORMS. SOUTH OF THIS LINE...STRONG STORMS ARE ALSO POSSIBLE...BUT SHOULD BE MORE ISOLATED. WET MICROBURST POTENTIAL: BIRMINGHAM...LOW. MONTGOMERY...LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 12/SIRMON
In the hours before
Special weather statement, Jul 29, 1:56 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 156 PM CDT SAT JUL 29 2006 ALZ029-291930- RANDOLPH- 156 PM CDT SAT JUL 29 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 230 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ROANOKE...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROANOKE THROUGH 230 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. BOATERS ARE EXCEPTIONALLY VULNERABLE TO BOTH LIGHTNING AND WINDS. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:05 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 25 min |
| Jul 29, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 19 min |
| Jul 29, 1:46 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 11 min |
| Jul 29, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 27 min |
| Jul 29, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 21 min |
| Jul 29, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 31 min |
| Jul 29, 4:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| Jul 29, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 31 min |
| Jul 29, 4:48 PM CDT | Tornado Warning | BMX | Talladega | 27 min |
| Jul 29, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 36 min |
| Jul 29, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.